Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 44, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 21, 2003, 5:17 PM CDT for McHenry County, Pierce County, North Dakota. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 21, 2003, 5:17 PM CDT (22:17 UTC)
- Expired
- Jun 21, 2003, 5:45 PM CDT
- In force
- 28 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties McHenry County, ND, Pierce County, ND
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 21, 2:45 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 10.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -279 J/kg
- Mixed-layer LCL
- 1100 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 168 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KBIS 212217
SVRBIS
NDC049-069-212245-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
517 PM CDT SAT JUN 21 2003
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EAST CENTRAL MCHENRY COUNTY IN NORTH CENTRAL NORTH DAKOTA
NORTHWESTERN PIERCE COUNTY IN NORTH CENTRAL NORTH DAKOTA
* UNTIL 545 PM CDT
* AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES SOUTH OF TOWNER...OR ABOUT 39 MILES
SOUTH OF BOTTINEAU...MOVING NORTHEAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
BERWICK AT 540 PM CDT
BARTON AT 545 PM CDT
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...MOVE TO A SUBSTANTIAL SHELTER.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT
SATURDAY EVENING FOR NORTH DAKOTA.
LAT...LON 4828 10060 4815 10042 4835 9985 4855 9992
4854 10035
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:30 PM CDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 21, 2:30 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT SAT JUN 21 2003 MAIN CONCERN TODAY IS THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON AND INTO THIS EVENING AND AGAIN ON SUNDAY. MODELS IN FAIR AGREEMENT WITH SLOW-MOVING SURFACE TROUGH NOW LOCATED ALONG LINE FROM W OF KMOT TO W OF KN60 TO W OF KBIS TO W OF KD07. THIS TROUGH WILL MOVE TO JUST EAST OF KJMS TO KMBG LINE BY 12Z SUNDAY. VERY UNSTABLE AIRMASS OF -4 TO -7 MSAS LIS NOW IN PLACE OVER CENTRAL DAKOTAS. APPROACHING S/W OVER FRONTAL BOUNDARIES WILL TRIGGER INCREASINGLY STRONG CONVECTION AS THEY MOVE INTO THIS UNSTABLE AIRMASS. WILL ISSUE PACKAGE A LITTLE EARLY. CONVECTION WILL CONTINUE OR REBUILD AGAIN TOMORROW OVER SOUTHEAST AND EASTERN PORTION OF FORECAST AREA. WILL CONTINUE DRY MONDAY BUT BRING CHANCE POPS IN AGAIN AFTER MIDNIGHT MONDAY. IN EXTENDED NO BIG CHANGES AS MODELS HAVING INCREASINGLY DIFFICULT TIME AGREEING ON SOLUTION FOR MID WEEK. WILL ATTEMPT TO FIT INTO NORTHERN PLAINS GRIDS. ADDED DRY SATURDAY FOR DAY 7. .BIS...NONE. HW
Hazardous weather outlook, Jun 21, 5:21 AM CDT, 11 hours 56 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-221015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 521 AM CDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REGION TODAY AND TONIGHT. SOME STORMS MAY BE SEVERE AND WITH HEAVY RAIN OVER CENTRAL NORTH DAKOTA TODAY. THE SEVERE WEATHER AND HEAVY RAIN THREAT WILL SHIFT EAST TO THE JAMESTOWN AREA THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED OVER CENTRAL NORTH DAKOTA TODAY AND THIS EVENING. VINING
In the hours before
Local storm report, Jun 21, 4:40 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
440 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0432 PM 2 SW BALDWIN ND .75 INCH HAIL
06/21/03 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.Local storm report, Jun 21, 4:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
445 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM BALDWIN ND 2 INCH HAIL
06/21/03 BURLEIGH EVENT DURATION 8
MINUTES. REPORTED BY
STORM SPOTTER.Local storm report, Jun 21, 4:48 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT SAT JUN 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM BALDWIN ND 2 INCH HAIL
06/21/03 BURLEIGH EVENT DURATION 8
MINUTES. REPORTED BY
STORM SPOTTER.
0432 PM 2 SW BALDWIN ND .75 INCH HAIL
06/21/03 BURLEIGH REPORTED BY HAM RADIO
OPERATOR.
0439 PM 9 SSW MERCER ND TORNADO
06/21/03 MCLEAN EVENT DURATION 12
MINUTES. REPORTED BY
PUBLIC.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 3:50 PM CDT | Tornado Warning | BIS | Oliver | 25 min |
| Jun 21, 4:15 PM CDT | Severe Thunderstorm Warning | BIS | McLean, Oliver | 30 min |
| Jun 21, 4:26 PM CDT | Tornado Warning | BIS | McLean | 34 min |
| Jun 21, 4:29 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 46 min |
| Jun 21, 5:11 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 49 min |
| Jun 21, 5:22 PM CDT | Severe Thunderstorm Warning | BIS | Emmons | 53 min |
| Jun 21, 5:55 PM CDT | Severe Thunderstorm Warning | BIS | Pierce | 35 min |
| Jun 21, 6:43 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 47 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.